Every Medicine Cabinet Essential to Have at Home in Case of Illness or Injury
Don't wait until you're sick or hurt to stock up on over-the-counter medicines and supplies.
When was the last time you updated your medicine cabinet stash of decongestants, fever-reducers, and bandages? Do you have a home first aid kit or bug-out bag stocked and ready to go in case of emergency? Do you know the difference between ibuprofen, acetaminophen, and naproxen—and in what circumstances to take each of them?
Ideally, you should answer “yes” to all of these questions, but if not, we’re here to help. This list of must-haves clarifies exactly what you should have on hand in case of minor illness and injuries. (The key word here is "minor." For severe symptoms, bypass the medicine cabinet and go directly to your doctor when possible.) Apart from your prescriptions, what you want are the tools to treat less severe cuts and burns, headaches, fevers, coughs, itching, allergies, or a runny nose.
Not only should you stock up on enough to patch up paper cuts and prevent the onset of a pesky cold, but you should also be prepared with enough over-the-counter meds to last you through whatever the ailment is, in case you or a loved one is stuck at home for several days (or possibly even weeks).
Time to toss those expired bottles of cough syrup, eye drops, and hydrocortisone—here’s what to stockpile in your medicine cabinet for everyday convenience, as well as potential emergencies.
For Fever, Headaches, and Pain
Generally there's no need to buy both the regular- and extra-strength versions of these products. Anyone who needs a bigger dose can take an extra pill (and you’ll save space). If you have questions about what to take and when, or what not to take together, reach out to your doctor.
Aspirin is a favorite painkiller and fever reducer, though some find it too irritating to the stomach. Also, it can interfere with blood clotting, so people who take blood thinners or are about to have surgery cannot take it. Children and teenagers should avoid aspirin as well, because it has been linked in young people to Reye's syndrome, a rare condition involving swelling of the brain and liver.
Acetaminophen may be a better fever-reduction choice for anyone who wants or needs to avoid aspirin. Pediatric doses are also available. Adults taking acetaminophen pills (Tylenol is one brand) must avoid other products that also contain the drug, such as many combination cough-and-cold remedies, as overdoses can harm the liver. If you need additional pain relief, it is safe to combine acetaminophen with either aspirin, naproxen, or ibuprofen—but you should not take aspirin, naproxen, or ibuprofen within 8 to 12 hours of each other.
Ibuprofen or Naproxen Sodium
Ibuprofen (found in brands Advil and Motrin) and naproxen sodium (found in brands Aleve and Naprosyn) are both nonsteroidal anti-inflammatory drugs (NSAIDs), and effective painkillers for adults and children 12 and over. (Motrin also has a children's formula.) Like aspirin, they may irritate the stomach.
Warning: All these painkillers can cause problems if mixed with too much alcohol. People who have three or more drinks a day should consult a doctor about using them.
An electronic thermometer is usually accurate and sturdy, and a good choice for those who are wary of the mercury in traditional thermometers. For babies, rectal thermometers are most accurate.
For Congestion From Colds
Two popular kinds of decongestants are found in common brand-name cold medicines: pseudoephedrine (in Sudafed and Sinarest) or phenylephrine (in DayQuil Severe Cold & Flu and Mucinex Fast-Max Severe Cold). Note: Federal law requires that products containing pseudoephedrine be located behind the counter; you'll have to show identification to buy them.
Warning: Many cold remedies contain antihistamines, which cause drowsiness and are best reserved for allergies. Many also contain acetaminophen, so avoid other forms of acetaminophen while taking these cold meds.
For a dry, hacking cough, look for one that contains the cough suppressant dextromethorphan. Big-name brands include Robitussin Maximum Strength Cough, DayQuil Cough, and Delsym. If the cough is producing mucus, use something with guaifenesin, an expectorant, to loosen secretions. These include Mucinex, Robitussin Mucus + Chest Congestion, and Tussin Expectorant.
Warning: A cough that lasts more than a week or is accompanied by a fever may be a sign of bronchitis or pneumonia and should be treated by a doctor.
Diphenhydramine (in Benadryl), chlorpheniramine (in Chlor-Trimeton), and clemastine (in Tavist Allergy 12 Hour Relief) all work to relieve sneezing and a runny nose, but each causes sleepiness. Loratadine (in Claritin) is nonsedating.
Drops that contain an antihistamine and a decongestant, like Naphcon A and Opcon-A, can soothe itchy eyes.
For Digestive Problems
Calcium Carbonate Tablets
Tums and Rolaids both relieve heartburn, which occurs when stomach acid backs up and irritates the esophagus. They temporarily neutralize the acid and also provide calcium, which is deficient in many people's diets.
Maalox or Mylanta
Both products give longer-lasting relief.
Tagamet, Prilosec, Pepcid, or Prevacid
Not crucial, but you might want to keep one of these products, which decrease acid secretion, on hand. But anyone suffering from chronic heartburn should see a doctor to find out what is causing it, whether dietary changes can help, and which type of drug is best.
Warning: Be wary of treatments for constipation and diarrhea. Although drugstore shelves are lined with remedies for constipation, doctors discourage their use more than once in a great while because the body can become dependent on them. (Fiber-based products like Metamucil are least likely to be habit-forming.) Chronic constipation may be caused by a diet deficient in fiber or a more serious health problem. Occasional attacks of diarrhea can be relieved by Pepto-Bismol or Imodium A-D. But letting the illness run its course may get rid of the offending germs faster. Parents should keep Pedialyte on hand to prevent dehydration in small children suffering from diarrhea or vomiting.
For Itchy Rashes, Bug Bites, and Other Skin Irritations
This old-fashioned pink liquid soothes itching from rashes and bites and dries up weepy rashes like the kind you get from poison ivy.
Use one (like Benadryl Itch Stopping Cream) to relieve intense itching. Or try one that combines calamine and an antihistamine, like Ivarest.
A 1 percent cream or ointment may relieve a persistent itch that's not cured by the medications above.
You May Also Want:
Benzoyl peroxide or salicylic acid: Acne sufferers can benefit from masks, washes, and spot treatments with these ingredients.
Antifungal cream: More effective in curing athlete's foot than powders and sprays. Top brands include Micatin and Lotrimin.
Yeast-infection medicine: Monistat, Gyne-Lotrimin, and other antifungals work well. But they will not fight vaginal infections that sometimes mimic yeast infections. If your drug does not work within a few days, see a doctor.
Bladder-infection medicine: Phenazopyridine (Uristat and Prodium) can relieve the burning and the urge to urinate. But it does not treat the infection, which may require antibiotics.
For Cuts and Burns
Bandages and Gauze Pads
A box of adhesive bandage strips in assorted sizes and a box of gauze pads (the large size, four-by-four inches, which can be cut down) will be adequate to dress most cuts, scrapes, and burns. Butterfly bandages can help pull together the edges of a cut to help it heal with minimal scarring. They're worth considering if you have extra space in your medicine chest. Liquid bandage may also be helpful: Paint on one (like New-Skin) to seal off a small, uninfected cut, taking the place of a more cumbersome bandage.
This will hold gauze in place. People with sensitive skin need paper tape marked "hypoallergenic." If the gauze is applied to fingers, an arm, or a leg, it can be wrapped instead of taped with the kind of nonglue cloth wrap that sticks only to itself. Johnson & Johnson sells a product called Hurt Free Tape in two widths.
When used to clean wounds, hydrogen peroxide stings less than alcohol.
An antibiotic ointment like topical Neosporin can protect and moisten a closed wound or a minor burn. Antibiotic Band-Aids are also an option.
Tooth Care and Oral Remedies
Toothpaste, floss, and a new spare toothbrush
Rub-on Oral Painkiller
Anbesol, Orajel, and Zilactin work on toothaches, gum pain, teething pain, canker sores, and cold sores.
Dental Repair Kit
Such kits as Temparin and Dentemp contain dental cement for temporarily replacing a lost filling or crown―good if you have had a lot of dental work done.
Other Helpful Tools and Supplies
Magnifying glass and tweezers: To remove splinters.
Pill cutter: Comes in handy if you need to cut a dose in half. (But always ask your doctor or pharmacist first whether cutting the pill will change the rate at which it dissolves, and whether that matters.)
Eyeglass repair kit